Cancer treatment and the ovary: the effects of chemotherapy and radiation.
ABSTRACT Certain chemotherapeutic drugs ("alkylators") and radiation therapy are toxic to the ovaries, leading to both loss of sex steroid hormone production and infertility. Higher doses and older age at treatment are both associated with greater damage. Even patients with spontaneous menstrual cycles have evidence of decreased ovarian potential. Adolescents who are treated for cancer with these agents should be counseled about future fertility risks.
- SourceAvailable from: Mirka W Jones[Show abstract] [Hide abstract]
ABSTRACT: Radiation-related changes including fibrosis, nuclear enlargement, hyperchromasia and cytoplasmic vacuolization may alter the appearance of normal ovarian tissue and ovarian tumors. We describe radiation-related changes in ovarian stromal neoplasm with mixed features of sclerosing stromal tumor and fibrothecoma. The right ovarian mass was discovered in a 38 year-old woman with past history of invasive squamous cell carcinoma of the cervix treated with cone biopsy and brachytherapy. The low power architecture of cellular pseudolobules and small sheets of tumor cells with scattered hyaline plaques was consisted with the pattern of combined sclerosing stromal tumor and fibrothecoma. However, the presence of severe cytologic atypia, as well as clear cell and signet ring differentiation and arrangements of tumor cells in single files and nests, raised a possibility of primary or metastatic carcinoma. The tumor cells were positive for calretinin, vimentin, inhibin, and WT1 and negative for AE1/3, cytokeratin 7 and 20, CD99, estrogen and progesterone receptors, mammaglobin, chromogranin, and S100 protein. Based on the results of immunostains and a subsequently provided history of radiation, a diagnosis of sex cord stromal tumor with mixed fibrothecoma and sclerosing stromal differentiation was made. Radiation-related atypia and fibrosis in sex cord stromal tumor may create a pattern mimicking carcinoma and therefore, in the presence of unusual histology, the use of immunohistochemistry is recommended.Journal of Cancer. 01/2011; 2:228-31.
- [Show abstract] [Hide abstract]
ABSTRACT: Chemotherapy-induced ovarian failure (CIOF) is a frequent side-effect of adjuvant chemotherapy that results in rapid bone loss. We hypothesised that zoledronic acid (ZA), a third-generation amino bisphosphonate, would prevent bone loss in premenopausal women who developed CIOF. Women (439) were randomised to intravenous (i.v.) ZA 4 mg every 3 months for 2 years starting within 1-3 months after randomization (arm A) or 1 year after randomization (arm B, controls). CIOF was prospectively defined as ≥ 3 months of amenorrhoea, follicle-stimulating hormone (FSH) ≥ 30 MIU/ml and non-pregnant at 1 year. The primary end-point was the percentage change in bone mineral density (BMD) in the lumbar spine (LS) from baseline to 12 months in the ZA and in control groups in women who developed CIOF; the secondary end-point was BMD in LS at 3 years in all randomised women. One hundred and fifty (56%) met the definition of CIOF at 1 year. Overall, grade 3 toxicities of ZA were fatigue (1%) arthralgias (21%) and pain (84%). The median percent change (interquartile range, IQR) at 1 year was +1.2% (-0.5% to +2.8%) and -6.7% (-9.7% to -2.9%) p<0.001 and at 3 years was +1.0% (-1.6% to +5.2%) and -0.5% (-3.7% to +3.2%) p=0.019 in arms A and B, respectively. ZA every 3 months is well tolerated and prevents rapid bone loss in premenopausal women that develop CIOF. Giving ZA with rather than 1 year after the start of adjuvant chemotherapy is the preferred sequence to prevent bone loss.European journal of cancer (Oxford, England: 1990) 02/2011; 47(5):683-9. · 4.12 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Anti-NMDAR (N-methyl-D-aspartate receptor) encephalitis is an immune-mediated encephalitis. It has been predominantly described in young women and is commonly associated with an ovarian teratoma. We report a case of anti-NMDAR encephalitis associated with a 7 mm ovarian teratoma that was completely resected by laparoscopic surgery. An 18-year-old woman suddenly presented with personality changes requiring her admission to the department of neurology. After that, she also showed involuntary movements, disturbance of consciousness, and central hypoventilation. As an abdominal image revealed the possibility of a right ovarian teratoma of 5 × 7 mm, a laparoscopic operation was performed. The macroscopic appearance of the right ovary did not show any abnormalities; nevertheless, we performed a partial resection of the right ovary, with reference to the image diagnosis, in order to spare the ovarian reserve. The 22 × 22 mm partially resected ovary contained an intact 5 × 7 mm cystic tumor. The pathological diagnosis was mature cystic teratoma with components of brain tissue. An anti-NMDAR-antibody test proved positive in both serum and cerebrospinal fluid 1 month after the surgery. From these results, she was diagnosed with anti-NMDAR encephalitis. By the administration of cyclophosphamide in addition to the operation, she recovered drastically without any of the symptoms shown before.Case reports in obstetrics and gynecology. 01/2014; 2014:618742.